Alert archive / Montana / Tornado Warnings in 2011
Tornado Warning 1, NWS Glasgow, MT
NWS Glasgow, MT issued this tornado warning at Jun 29, 2011, 6:54 PM MDT for Phillips County, Valley County, Montana. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2011, 6:54 PM MDT (00:54 UTC)
- Expired
- Jun 29, 2011, 7:30 PM MDT
- In force
- 36 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
Counties Phillips County, MT, Valley County, MT
The radar
The Glasgow radar (KGGW), 54 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 7:00 PM MDT | FUNNEL CLOUD | 35 Wsw Glasgow, MT | |
| Jun 29, 7:15 PM MDT | TORNADO | 24 Wsw Glasgow, MT | BRIEF TOUCHDOWN...DUST AND DEBRIS VISIBLE ON THE GROUND...NO VISIBLE OR KNOWN DAMAGE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 3:46 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2773 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 2014 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
361 WFUS55 KGGW 300054 TORGGW MTC071-105-300130- /O.NEW.KGGW.TO.W.0001.110630T0054Z-110630T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GLASGOW MT 654 PM MDT WED JUN 29 2011 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A * TORNADO WARNING FOR... EASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA... SOUTHWESTERN VALLEY COUNTY IN NORTHEAST MONTANA... * UNTIL 730 PM MDT. * AT 651 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES SOUTHEAST OF CONTENT...OR 34 MILES SOUTHEAST OF MALTA...MOVING NORTHEAST AT 50 MPH. * THE TORNADO WILL REMAIN OVER RURAL AREAS OF VALLEY AND PHILLIPS COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING FOR NORTHEAST MONTANA. && LAT...LON 4822 10727 4791 10697 4786 10745 4807 10761 TIME...MOT...LOC 0054Z 244DEG 43KT 4797 10742 $$ SCHNETZLER WEATHER.GOV/GLASGOW
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jun 29, 3:32 PM MDT, 3 hours 22 minutes earlier.
Area forecast discussion, Jun 29, 3:32 PM MDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 332 PM MDT WED JUN 29 2011 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY... STRONG UPPER HIGH CENTER OVER N TX RIDGING INTO E MT BRINGING THE FIRST 90S OF THE SUMMER TO MUCH OF THE AREA. THE HEAT TO BE SHORT- LIVED. THE AIRMASS IS MOIST AND UNSTABLE. MOST OF THE MOISTURE IS AT MID-/HIGH LEVELS...HOWEVER THERE HAS BEEN MOISTURE ADVECTION FROM THE S-SE AT LOWER LEVELS WITH DEW POINTS IN THE 60S. UPPER LOW CENTER WEAKENING AND OPENING TO A TROUGH AS IT MOVES NE THRU NV THIS AFTERNOON. WATER VAPOR CHANNEL SHOWS A MODEST MOISTURE STREAM INTO MT FROM THIS...WITH STRONG THUNDERSTORMS OVER THE SW-W MOUNTAINS OF MT. THERE IS A COLD FRONT WITH THIS...BUT NOT VERY DISTINCT YET. THE COLD FRONT WILL BECOME BETTER ORGANIZED AS IT MOVES INTO OUR W THIS EVE. UPPER LEVEL SUPPORT MODEST THOUGH AS MODELS HAVE THE PRIMARY PART OS THE SYSTEM MOVING TO OUR S. WITH VERY HIGH CONVECTIVE TEMPS...EXPECT THE STORMS FROM THE MOUNTAINS TO BE THE THUNDERSTORMS IN OUR AREA THIS EVE. 0-6KM SHEAR OVER 40 KT...PRECIP WATER UP TO 1.2. WITH MOST OF THE MOISTURE MID-HIGH LEVEL/VERY DRY BELOW...AND FAVORABLE POSITION OF 80KT JET...GOOD POTENTIAL FOR SEVERE THUNDERSTORMS WITH DAMAGING WIND. THE AIRMASS IS TOO HOT FOR HAIL. MODEL QPF RANGES FROM LOW TO NONE AND APPEARS TOO DRY. .SLIGHT RISK OF SEVERE PER SWODY1 IN OUR W HALF OF CWA LOOKS GOOD. COOL ADVECTION FROM THE W STARTS IN STRONGLY LATE TONIGHT AND THU MORN. MODELS INDICATE 850 MB WINDS INCREASE TO AS MUCH AS 40 KT. MODELS ALSO SHOW A POTENTIAL SHORT WINDOW WHERE THIS COULD MIX TO THE SURFACE...SO MAY NEED A LAKE WIND ADVISORY EARLY THU MORN. POST-FRONTAL SCATTERED THUNDERSTORMS THU IN AIRMASS THAT IS STILL SOMEWHAT MOIST AND UNSTABLE WITH A SHORTWAVE MOVING ACROSS THE AREA. LOTS OF DRYING FRI WITH MORE SUNSHINE INDICATED AS A DEEP W FLOW DEVELOPS. MAY BE NEAR LAKE WIND ADVISORY CRITERIA AGAIN. SIMONSEN .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY... THE MODELS CONTINUE TO KEEP THE WESTERN STATES UNDER ZONAL FLOW OR AN UPPER RIDGE THROUGH THE END OF THE EXTENDED FORECAST. AS A RESULT THE AIRMASS OVER MONTANA WILL BECOME LESS MOIST DURING THIS TIME AND TEMPERATURES WILL RISE. AN UPPER LOW AND ASSOCIATED TROUGH OVER THE GULF OF ALASKA WILL SAG SOUTHWARD OFFSHORE OF BRITISH COLUMBIA THIS WEEKEND. BY SUNDAY THE MODELS BEGIN TO DIFFER ON THE TIMING AND PLACEMENT OF SHORTWAVE ENERGY THAT IS GENERATED FROM THE LONGWAVE TROUGH NEAR THE PACIFIC NORTHWEST. ONE TRACKS THE ENERGY ACROSS THE CANADIAN PRAIRIE...ANOTHER KEEPS IT WELL TO THE SOUTH OF THE WARNING AREA. CONFIDENCE HAS INCREASED THAT THIS FEATURE WILL RESULT IN CONVECTIVE ACTIVITY BETWEEN SUNDAY NIGHT AND EARLY TUESDAY MORNING BUT CONFIDENCE REMAINS LOW ON PLACEMENT. THEREFORE THE MENTION OF SHOWERS AND THUNDERSTORMS WERE OMITTED. THIS FEATURE WILL NEED TO CONTINUE BEING MONITORED. AES && .AVIATION... GENERALLY VFR CONDITIONS ARE EXPECTED ACROSS NORTHEAST MONTANA. THUNDERSTORMS DEVELOPING ACROSS SOUTHWEST AND SOUTH-CENTRAL PORTIONS OF THE STATE THIS AFTERNOON WILL SPREAD EASTWARD TO EASTERN MONTANA THIS EVENING. ALTHOUGH RAIN SHOWERS AND HAIL WILL BE POSSIBLE WITH THESE THUNDERSTORMS...THE MAIN CONCERN WILL BE STRONGER WINDS. SHOULD A STORM DEVELOP AND PASS NEAR A TERMINAL SITE WINDS MAY BECOME GUSTY AND ERRATIC. AES && .HYDROLOGY... THE RECENT STRETCH OF WARMER AND DRIER WEATHER HAS HELPED THE CREEKS AND STREAMS IN NORTHEAST MONTANA TO RECEDE AND REMAIN WITHIN THEIR BANKS. THE MUSSELSHELL AND MILK RIVER ARE STILL RUNNING HIGH BUT ARE NO LONGER FLOODING. A FEW LOCATIONS ON THE MISSOURI RIVER DOWNSTREAM OF THE FORT PECK DAM ARE STILL EXPERIENCING IMPACTS FROM FLOODING. THE USACE HAS REDUCED THE AMOUNT OF WATER RELEASED AND IS CURRENTLY HOLDING STEADY AT 55000 CFS. THE GAUGE AT WOLF POINT ON THE MISSOURI RIVER IS EXPECTED FALL BELOW FLOOD STAGE BY THIS WEEKEND. AES && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 29, 4:02 PM MDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 402 PM MDT WED JUN 29 2011 MTZ016-017-021-022-059>061-302215- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- PETROLEUM-GARFIELD-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS- NORTHERN VALLEY- 402 PM MDT WED JUN 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TONIGHT SCATTERED STRONG THUNDERSTORMS WILL BE ARRIVING TONIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS OF OVER 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ020-023-024-062-302215- WESTERN ROOSEVELT-MCCONE-RICHLAND-EASTERN ROOSEVELT- 402 PM MDT WED JUN 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TONIGHT THE FLOOD WARNING CONTINUES FOR THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 29, 5:20 PM MDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 520 PM MDT WED JUN 29 2011 MTZ016-059-300015- PHILLIPS- 520 PM MDT WED JUN 29 2011 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL PHILLIPS COUNTY IN NORTHEAST MONTANA... UNTIL 615 PM MDT. AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR DODSON...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MALTA. LAT...LON 4868 10812 4841 10750 4820 10804 4834 10834 TIME...MOT...LOC 2320Z 206DEG 31KT 4839 10817 SCHNETZLER WEATHER.GOV/GLASGOW
Special weather statement, Jun 29, 5:33 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
533 PM MDT WED JUN 29 2011
MTZ016-060-300030-
PHILLIPS-
533 PM MDT WED JUN 29 2011
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
UNTIL 630 PM MDT.
AT 529 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 23 MILES SOUTHWEST OF FOURCHETTE...MOVING
NORTHEAST AT 45 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...FOURCHETTE.
LAT...LON 4761 10858 4792 10828 4773 10766 4758 10815
4759 10820 4758 10824 4759 10826 4756 10835
4759 10839 4758 10843 4761 10845 4759 10851
4761 10852
TIME...MOT...LOC 2333Z 218DEG 40KT 4761 10838
SCHNETZLER
WEATHER.GOV/GLASGOWLocal storm report, Jun 29, 6:34 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
634 PM MDT WED JUN 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND GST SW MALTA 48.36N 107.87W
06/29/2011 E60 MPH PHILLIPS MT TRAINED SPOTTER
&&
BBLocal storm report, Jun 29, 6:47 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
647 PM MDT WED JUN 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL WAGNER 48.37N 108.08W
06/29/2011 E2.75 INCH PHILLIPS MT PUBLIC
ESTIMATED BASEBALL SIZE HAIL KNOCKING HORSES OVER.
0625 PM HAIL 7 N FOURCHETTE 47.83N 107.97W
06/29/2011 E0.88 INCH PHILLIPS MT TRAINED SPOTTER
ESTIMATED NICKEL SIZED HAIL. MEASURED 0.40 INCHES OF
PRECIP.
&&
BBLocal storm report, Jun 29, 6:53 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
653 PM MDT WED JUN 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL CONTENT 48.02N 107.56W
06/29/2011 E1.75 INCH PHILLIPS MT CO-OP OBSERVER
ESTIMATED GOLF BALL SIZED HAIL.
&&
RMETZGERThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 6:00 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 60 min |
| Jun 29, 6:16 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 59 min |
| Jun 29, 6:32 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 58 min |
| Jun 29, 6:46 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 59 min |
| Jun 29, 7:06 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 39 min |
| Jun 29, 7:14 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 35 min |
| Jun 29, 7:14 PM MDT | Tornado Warning | GGW | Valley | 44 min |
| Jun 29, 7:23 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 67 min |
| Jun 29, 7:43 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 53 min |
| Jun 29, 8:09 PM MDT | Special Weather Statement | GGW | McCone | 51 min |
| Jun 29, 8:11 PM MDT | Tornado Warning | GGW | Daniels, Valley | 23 min |
| Jun 29, 8:23 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Roosevelt, Valley | 52 min |
| Jun 29, 9:01 PM MDT | Special Weather Statement | GGW | McCone | 59 min |
| Jun 29, 9:07 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Roosevelt, Sheridan | 53 min |
| Jun 29, 9:22 PM MDT | Tornado Warning | GGW | Daniels, Roosevelt, Sheridan | 40 min |
| Jun 29, 9:52 PM MDT | Special Weather Statement | GGW | 53 min | |
| Jun 29, 9:56 PM MDT | Severe Thunderstorm Warning | GGW | Sheridan | 49 min |
| Jun 29, 9:57 PM MDT | Special Weather Statement | GGW | Dawson, Richland, Roosevelt | 63 min |
Nearby
Tornado Warnings in Montana, 2011Every tornado warning in 2011Tornadoes in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.